Maryland, 2017

Cold in Maryland, February 9 to 10, 2017

February 9 to 10, 2017 · NWS PBZ · 1 event in 1 county or zone

Arctic air briefly moved into the Upper Ohio Valley on the morning of the 10th, with temperatures in the single digits. This combined with strong northwest winds produced wind chills from 10 to 20 degrees below zero across portions of Garrett county, Maryland and eastern Tucker county in West Virginia.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Arctic air briefly moved into the Upper Ohio Valley on the morning of the 10th, with temperatures in the single digits. This combined with strong northwest winds produced wind chills from 10 to 20 degrees below zero across portions of Garrett county, Maryland and eastern Tucker county in West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 9, 8:37 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 9, 8:37 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
837 PM EST Thu Feb 9 2017

.SYNOPSIS...
High pressure will end snow showers and return dry weather
overnight. Warmer temperatures and rain chances return for the
weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
Snow shower coverage and intensity continues to drop off, and
expect activity to mostly cease overnight. Main changes were to
temperatures, lowering them overnight tonight with fresh snow
cover. The continuing pressure gradient/winds overnight should
keep temperatures from really bottoming out. The lower
temperatures led to advisory-level wind chills in Garrett and
eastern Tucker Counties, and so issued a headline there. Also,
lowered daytime highs a few degrees in many locations through
Friday, again due to snow cover, as some heating will go to
melting as opposed to heating the boundary layer.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Ridging and high pressure will keep conditions dry through much
of Saturday before moisture returns via southwest flow and
helps support rain along a warm front extending from the
Midwest. This next system will track along the southern Great
Lakes and allow much warmer than normal temperatures to advect
through the weekend with values nearly 20 above average. Expect
rain showers to persist through Sunday night until the frontal
passage. Have maintained likely pops with the passage of these
fronts.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Building ridging should maintain some dry weather for early
next week. The next chance for precipitation is projected in
the midweek while an upper low digs towards the NE from
central Canada.Temperatures should be near or a few degrees
above seasonal levels. Used superblend guidance through the long
term to smooth out individual model differences and account for
uncertainty.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Snow showers will continue to decrease in coverage/intensity
this evening. MVFR/isolated IFR conditions will continue through
03Z. Overnight, VFR or high-end MVFR ceiling will linger through
the night, and gusty NW winds will start to diminish. VFR will
continue past sunrise on Friday, with winds settling towards the
southwest.

.OUTLOOK...
Restrictions are possible again with a weekend front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Chill Advisory until 8 AM EST Friday for MDZ001.
OH...None.
PA...None.
WV...Wind Chill Advisory until 8 AM EST Friday for WVZ514.

&&
Hazardous weather outlook, Feb 9, 8:39 PM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
839 PM EST Thu Feb 9 2017

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>513-110145-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
839 PM EST Thu Feb 9 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-WVZ514-110145-
Garrett-Eastern Tucker-
839 PM EST Thu Feb 9 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM EST FRIDAY...

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 9, 6:18 PM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
618 PM EST THU FEB 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     SNOW             SAINT GEORGE            39.17N  79.70W
02/09/2017  M5.8 INCH        TUCKER             WV   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1700741

TAX
Local storm report, Feb 9, 7:07 PM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
707 PM EST THU FEB 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     SNOW             1 NW LATROBE            40.32N  79.39W
02/09/2017  M6.5 INCH        WESTMORELAND       PA   COCORAHS

            24 HOUR SNOWFALL.

0706 PM     SNOW             4 W OKLAHOMA            40.58N  79.65W
02/09/2017  M6.2 INCH        WESTMORELAND       PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1700742
EVENT NUMBER PBZ1700743

XX
Special weather statement, Feb 9, 7:07 PM EST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
707 PM EST THU FEB 9 2017

PAZ014-021-073-100045-
Butler-Westmoreland-Allegheny-
707 PM EST THU FEB 9 2017

...AN INTENSE SNOW SQUALL WILL AFFECT SOUTH CENTRAL BUTLER...
NORTHEASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES...

At 706 PM EST, an intense snow squall was located over Gibsonia, or
near McCandless Township, moving southeast at 30 mph.

Locations impacted include...
Penn Hills...                     McCandless Township...
Monroeville...                    Franklin Park...
Shaler Township...                Plum...
Murrysville...                    Hampton Township...
New Kensington...                 Lower Burrell...
Harrison Township...              O'hara Township...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 32 and 56.

  Interstate 79 in Pennsylvania near mile marker 45.

Visibility will drop quickly to less than a half mile in this
intense squall.

Use caution if you must travel through this squall. Rapid changes in
visibility and road conditions are likely to lead to accidents.
Consider delaying travel until the squall passes.

LAT...LON 4043 7973 4061 8010 4073 8002 4057 7961
TIME...MOT...LOC 0006Z 299DEG 26KT 4064 7998

CL
Local storm report, Feb 9, 8:12 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
812 PM EST THU FEB 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     SNOW             REDHOUSE                39.31N  79.45W
02/09/2017  M12.3 INCH       GARRETT            MD   PUBLIC

&&

EVENT NUMBER PBZ1700744

TAX
Local storm report, Feb 9, 10:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1026 PM EST THU FEB 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             CANAAN HEIGHTS          39.10N  79.43W
02/09/2017  M7.2 INCH        TUCKER             WV   CO-OP OBSERVER

&&

EVENT NUMBER PBZ1700745

TAX
Local storm report, Feb 9, 10:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 PM EST THU FEB 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     SNOW             LEITH-HATFIELD          39.88N  79.73W
02/09/2017  M5.3 INCH        FAYETTE            PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1700746

07

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Garrett

When
February 9, 11:00 PM EST to February 10, 7:00 AM EST
Where
Garrett forecast zone
Reported by
AWSS

A wind chill of 10 below zero was recorded near Accident.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682298.